Minnesota, 2020Winter Storm in Minnesota, January 30 to 31, 2020
January 30 to 31, 2020 · NWS MPX · 1 event in 1 county or zone
During the evening of Thursday, January 30th, a band of snow developed across northeast South Dakota. There was a broad circulation over central Minnesota due to a slowly moving storm system centered near Alexandria.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of Thursday, January 30th, a band of snow developed across northeast South Dakota. There was a broad circulation over central Minnesota due to a slowly moving storm system centered near Alexandria. This circulation moved little, or drifted eastward during the night. On the southwest side of this circulation, a band of snow developed, and persisted eastward across portions of west central Minnesota. Radar indicated the persistent band moved across Yellow Medicine, and northern Lincoln, Lyon counties for several hours. By 3 am, this band moved out of the area, but persisted east, and northeast as the center of circulation moved southward toward St. Cloud. There was a very narrow band of 4 to 8 inches of snow that fell near Canby, eastward to north of Granite Falls. 4 inch snowfall amounts also occurred in portions of Renville County to the east, and another area of 2 to 4 inches from Litchfield, northeast to St. Cloud. There was one isolated 9 inch total northeast of Minneota, near the border of Yellow Medicine and Lyon Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 30, 6:24 PM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Jan 30, 6:24 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
624 PM CST Thu Jan 30 2020
.Updated for 00Z Aviation Discussion...
Issued at 612 PM CST Thu Jan 30 2020
&&
.SHORT TERM...(This evening through Friday night)
Issued at 320 PM CST Thu Jan 30 2020
The main story for the day so far has been areas of fog that have
lingered despite winds increasing to almost 10kts in some areas. The
problem lies in that we are not mixing at all due to the stratus
deck, and fog is just advecting from one area to another. This is
unlikely to change moving forward, however the main weather impact
transitions to a line of snow & freezing drizzle arriving this
evening and continuing eastwards through about midday Friday.
Latest surface analysis has a system of low pressure over the
Dakotas with a positively tilted H5 trough displaced a bit to the
east of the surface feature. This trough remains positively tilted
with a PV anomaly of about 2-3 PVU rotating through central to
southern Minnesota as the surface low dives south towards Missouri.
This will keep the 'heaviest' of the precipitation closer to the
MN/IA border with this event, with overall accumulations looking to
remain fairly light as there is a lack of deeper moisture once you
reach the mid to upper levels of the atmosphere. The onset of
precipitation this evening is expected to contain a mix of
snow/freezing drizzle as a warm nose at 850mb is evident in model
soundings, with a transition to mostly snow by the early morning
hours of Friday. A bit of freezing drizzle is then expected to mix
back with light snow by the mid to late morning on Friday as
temperatures warm into Friday afternoon. Overall accumulations
likely remain fairly light, with less than an inch of snow and at
most a few hundredths of an inch of ice accumulation, with the best
chance for icing in western Minnesota at the start of the event this
evening. As this system pushes out of the area Friday afternoon, our
temperatures look to remain in the upper 20s to low 30s with clouds
still locked in place. The only areas that could see a degree of
clearing would be southwestern Minnesota where a bit of colder air
moves in, however this will be short lived and unlikely to put a
major dent in the stratus.
.LONG TERM...(Saturday through Thursday)
Issued at 320 PM CST Thu Jan 30 2020
Fairly benign weather is expected through next week, with well-
above normal temperatures this weekend giving way to a colder
pattern and a return to more seasonable temperatures early next
week.
Upper level ridging builds into the central US through the weekend,
with 850 mb temperatures forecast to approach record values for
late January by Sunday. These near-record temperatures aloft do
not necessarily translate to near-record temperatures at the
surface, with snow cover and cloud cover trapped under the
inversion created by such warm temperatures aloft both potentially
limiting how much we will be able to warm at the surface. Sunday
continues to look like the warmest day with 850 mb temperatures
warming to 10-15 C across the southern half of MN/WI, and models
showing a strong signal for at least some areas to reach 40
degrees. Decided to keep highs on Sunday close to the NBM and the
75th percentile, along with partly to mostly cloudy skies, which
would result in widespread highs in the upper 30s and low 40s
across the area. However, the amount of cloud cover will play a
primary role in just how warm temperatures will get, so if skies
remain overcast temperatures will likely remain several degrees
cooler and mainly in the 30s. Not expecting to break any record
highs Sunday (generally around 50 for feb 2), even with full
sunshine, but we could see some record warm minimums Sunday
morning as temperatures look to generally remain above freezing
overnight.
Ridging exits to the east Monday into Tuesday, with a cold front
passing through the area and bringing temperatures back down to
seasonable values with highs in the low to mid 20s and lows in the
single digits. A shortwave passes south of the region Tuesday-
Wednesday and could brings light snow as far north as southern
Minnesota and west-central Wisconsin, but expect the bulk of the
precipitation to remain well to the south of the region. The flow
aloft then looks to stagnate again by Thursday, with a return to
cloudy skies and warmer temperatures looking likely into the
weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CST Thu Jan 30 2020
IFR/LIFR conditions with low stratus and fog. Should see snow
showers move from west to east this evening and overnight. There
is a chance for some freezing drizzle before the snow arrives,
but overall this looks more like a light mist scenario, so did not
include freezing precip mention in the TAFS. Winds will be
southeast overnight and Friday morning, before eventually
becoming southwest Friday evening.
KMSP...
MVFR becoming IFR/LIFR later this evening and overnight with low
stratus and fog. Should see snow showers move from west to east
this evening and overnight. There is a chance for some freezing
drizzle before the snow arrives, but overall this looks more like
a light mist scenario, so did not include mention in the TAFS.
Winds will be southeast overnight and Friday morning, before
eventually becoming southwest Friday evening, and this should lift
ceilings back above 1000 ft.
/OUTLOOK FOR KMSP/
SAT...MVFR/VFR CIGS possible. Wind SW 10-15 kts.
SUN...VFR/MVFR. Wind W at 10 kts.
MON...VFR. Wind N at 10G15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...TDH
LONG TERM...ETA
AVIATION...JRB
Hazardous weather outlook, Jan 30, 6:31 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
631 PM CST Thu Jan 30 2020
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
631 PM CST Thu Jan 30 2020
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Tonight
A weak weather system will bring a chance of freezing drizzle
followed by light snow to much of the coverage area through
tonight. Little snow and ice accumulation is expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of freezing drizzle and light snow to much of
the coverage area Friday. Little to no snow and ice accumulation
is expected.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
jrb
In the hours before
Special weather statement, Jan 30, 8:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
819 PM CST Thu Jan 30 2020
MNZ041-042-047>049-054>059-064>067-073>075-310615-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-
Redwood-Brown-Nicollet-
Including the cities of Alexandria, Long Prairie, Morris,
Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar,
Litchfield, Monticello, Granite Falls, Olivia, Hutchinson,
Gaylord, Redwood Falls, New Ulm, and St Peter
819 PM CST Thu Jan 30 2020
...Wintry Mix Causing Slick Spots in Western and Central
Minnesota...
.A mix of snow with light freezing drizzle is causing a few slick
spots on roads this evening across western and central Minnesota.
Please use caution and drive slowly.
jrb
Winter Storm, Yellow Medicine
- When
- January 30, 9:00 PM CST to January 31, 3:00 AM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
Several trained spotters and snowfall observers, measured 4 to 8 inches of snow in a narrow band from Canby, east to Hanley Falls. An isolated measurement of 9 inches occurred near the border of Lyon and Yellow Medicine Counties, northeast of Minneota.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, January 30, 20202 deaths · 2 injured · 1 event
- Heavy Snow and High Wind in Alaska, January 30, 202064 kt wind · 5 events
- High Wind in Wyoming, January 30, 202061 kt wind · 3 events
- High Wind in South Dakota, January 30, 202055 kt wind · 3 events
- Dense Fog in California, January 30, 20202 events
- Heavy Snow in South Dakota, January 30 to 31, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867245.